Efectos gastrointestinales por intoxicacion con aines

Solo disponible en BuenasTareas
  • Páginas : 42 (10412 palabras )
  • Descarga(s) : 0
  • Publicado : 29 de marzo de 2011
Leer documento completo
Vista previa del texto
The Ne w E n g l a nd Jo u r n a l o f Me d ic i ne

Review Article

Medical Progress

EPIDEMIOLOGY OF GASTROINTESTINAL COMPLICATIONS

G ASTROINTESTINAL T OXICITY OF N ONSTEROIDAL A NTIINFLAMMATORY D RUGS
M. MICHAEL WOLFE, M.D., DAVID R. LICHTENSTEIN, M.D., AND GURKIRPAL SINGH, M.D.

O

NE hundred years have passed since Felix Hoffman, working at Bayer Industries, reported thesuccessful synthesis of acetylsalicylic acid as the first nonsteroidal antiinflammatory drug (NSAID).1,2 At the suggestion of Hermann Dreser, Bayer’s chief pharmacologist at the time,3 the compound was called “aspirin” and was purported to represent a convenient mechanism for the delivery of salicylic acid in the treatment of rheumatic diseases, menstrual pain, and fever.2 Approximately 40 years elapsedbefore Douthwaite and Lintott 4 provided endoscopic evidence that aspirin could cause gastric mucosal damage. Numerous reports have corroborated this observation,5-8 and the introduction of more potent agents with an even greater propensity for toxic effects has increased the awareness of NSAIDinduced gastroduodenal ulcer and provided impetus for the development of effective NSAIDs with a morefavorable safety profile. Starting in the early 1970s, numerous new NSAIDs were developed that were initially believed to be devoid of gastrointestinal toxicity, but few, if any, are entirely harmless. These agents constitute one of the most widely used classes of drugs, with more than 70 million prescriptions and more than 30 billion over-the-counter tablets sold annually in the United States.9Although NSAIDs are generally well tolerated, adverse gastrointestinal events occur in a small but important percentage of patients, resulting in substantial morbidity and mortality.

From the Section of Gastroenterology, Boston University School of Medicine and Boston Medical Center, Boston (M.M.W., D.R.L.); and the Division of Immunology and Rheumatology, Stanford University School of Medicine,Palo Alto, Calif. (G.S.). Address reprint requests to Dr. Wolfe at the Boston Medical Center, Section of Gastroenterology, 88 E. Newton St., Boston, MA 02118-2393, or at michael.wolfe@bmc.org. ©1999, Massachusetts Medical Society.

Because of the broad and nonspecific definitions of gastrointestinal disorders caused by the use of NSAIDs, as well as differences in patient populations, drugs,dosages, and periods of use, estimates of the prevalence of adverse effects vary greatly. In general, at least 10 to 20 percent of patients have dyspepsia while taking an NSAID, although the prevalence may range from 5 to 50 percent.10,11 Within a sixmonth period of treatment, 5 to 15 percent of patients with rheumatoid arthritis can be expected to discontinue NSAID therapy because of dyspepsia.11According to prospective data from the Arthritis, Rheumatism, and Aging Medical Information System (ARAMIS), 13 of every 1000 patients with rheumatoid arthritis who take NSAIDs for one year have a serious gastrointestinal complication. The risk in patients with osteoarthritis is somewhat lower (7.3 per 1000 patients per year).12 The rate of NSAID-related serious gastrointestinal complicationsrequiring hospitalization has decreased in recent years. The decrease may be due, at least in part, to extensive medical-education campaigns that have persuaded physicians to use newer, less toxic NSAIDs and non-NSAID analgesics in populations at high risk.12 The mortality rate among patients who are hospitalized for NSAID-induced upper gastrointestinal bleeding is about 5 to 10 percent.13 An analysis ofdata from ARAMIS has shown that the mortality rate attributed to NSAID-related gastrointestinal toxic effects is 0.22 percent per year, with an annual relative risk of 4.21 as compared with the risk for persons not using NSAIDs.12 Although the annual mortality rate is low, it must be emphasized that because a large number of patients are exposed to NSAIDs, often for extended periods of time, the...
tracking img